Suspect an opioid poisoning?
Shout their name, tap their foot and call 911.
Put on your gloves and open their airway.
Using your face shield, deliver 1 breath every 5 seconds, ensuring the chest rises, for a total of 5 breaths.
Are these steps helping? Is the casualty waking up?
If they are not waking up, administer a dose of nasal naloxone if you are trained. Begin CPR for the next 2-3 minutes.
A) If the casualty begins breathing, place them in the recovery position and continue to watch them closely until EMS arrive.
B) If there is no response, continue CPR. Naloxone should work within 2-3 minutes. If it does not, deliver another dose of naloxone and continue CPR.
When the casualty begins breathing, place them in the recovery position and continue to watch them closely until EMS arrive.
Signs of opioid poisoning
There are many signs of opioid poisoning, if you are not sure, look for these:
- Irregular breathing, or not breathing at all
- Deep snoring or gurgling sounds
- Very small pupils
- Unresponsive – not answering when you shake them or shout their name
- Limp body
- Blue or purple fingernail-beds, lips, and tongue. Skin will lack colour (grey for darker tones, pale-white for lighter tones)